• What are your experiences with hepatic encephalopathy?

    Asked by FreeBird on Tuesday, May 7, 2013

    What are your experiences with hepatic encephalopathy?

    3 Answers from the Community

    • carm's Avatar
      carm

      Freebird,
      As a nurse that does end of life care as well, I have seen my share of this phenomenon. It can be very unsettling to a caregiver. It is usually the result of a high Ammonia level and in my experience the thing that always reverses it is Lactalose. It binds to the Ammonia as it goes through the system and carries it out with the waste. I have seen few who were hard to control but mostly just confusion and the propensity to sleep. It is a difficult thing to experience for the caregiver. At times you don't know if the altered mental status is relating to terminal agitation or the encephalopathy. I wish you good luck and you are in my thoughts, Carm RN.

      almost 4 years ago
    • FreeBird's Avatar
      FreeBird

      Thanks Carm. That's what he's using too. Lactulose, and an antibiotic. The diarrhea from the lactulose is wearing him out.

      almost 4 years ago
    • carm's Avatar
      carm

      Freebird, I know...thats the necessary evil to it but I hope you are using barrier cream to avoid skin breakdown. I used to have AIDS patients with that problem and we would just fit them with rectal tubes to avoid that issue. Best of luck and if I can be of any service to you, just let me know. Carm.

      almost 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more adenocarcinoma, pancreatic cancer questions.  Also, don't forget to check out our Adenocarcinoma, Pancreatic Cancer page.